Some people suffer from skin rashes or itchiness after taking probiotics. This issue came to light in 2018 when a review of IBS sufferers showed that two who took probiotics to treat the condition developed rashes as side effects that only went away once they stopped the treatment.
If you’re dealing with a similar situation, check the ingredients label carefully to see whether an added ingredient is to blame. If not, stop taking the supplement immediately and speak with your doctor to try to get to the root issue.
Are these side effects enough reason to stay away from probiotics? We don’t think so.
As this side effect analysis showed, instances of severe adverse reactions to probiotics are rare.
So rare, in fact, that known incidence are limited to just one or two people for several conditions. This means your risk of developing similar problems is exceedingly small, to the point that we don’t think they are worth factoring into your decision.
In these instances, the people who suffered harmful side effects were severely immune-compromised, usually because of an ongoing illness.
Their bodies weren’t in a healthy enough state to handle an influx of probiotics effectively. For this reason, we don’t want to recommend probiotics to anyone who is dealing with a health crisis that severely compromises their immune system.
The situation changes slightly if you take probiotics that don’t contain what they claim to. That’s unfortunately common, as a lack of regulation within the industry makes it possible for some manufacturers to be unscrupulous with their ingredients and their labeling.
One thing to keep in mind is that making any dramatic change to your digestive system can lead to short term side effects. That’s a normal part of the transition phase of incorporating new microbes into your gut rather than a cause for alarm. You don’t need to be concerned unless your stomach issues last for a week or longer.
If your symptoms intensify to the point you feel sharp, localized pain or see blood in your stool, get in touch with your doctor immediately.